Alabama, 2012Lightning Strike in Alabama, September 5, 2012
September 5, 2012 · NWS HUN · 1 event in 1 county or zone
A thunderstorm moving through northwest Alabama produced lightning that struck a tree, with the lightning moving over to a well house and igniting a fire that produced extensive damage to a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through northwest Alabama produced lightning that struck a tree, with the lightning moving over to a well house and igniting a fire that produced extensive damage to a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 5, 7:53 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 5, 7:53 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
853 PM CDT WED SEP 5 2012
.UPDATE...
INCREASED POPS AND DROPPED OVERNIGHT LOW TEMPS IN THE WEST
&&
.DISCUSSION...
OPTED TO INCREASE POPS IN NORTHWEST ALABAMA AND IN SOUTHERN MIDDLE
TENNESSEE WHERE WEAKENING THUNDERSTORMS ARE MOVING INTO THE AREA.
WITH THE GUST FRONT QUICKLY OUTPACING THE ACTUAL STORMS...EXPECT THE
WEAKENING TREND TO CONTINUE...THOUGH COULD STILL SEE GUSTY WINDS AND
LOCALLY HEAVY RAINFALL THROUGH THE EVENING HOURS. OTHERWISE...OPTED
TO DECREASE TEMPERATURES...ESPECIALLY IN THE NORTHWEST WHERE UPSTREAM
OBS INDICATE RAIN-COOLED AIR HAS DROPPED TEMPERATURES INTO THE LOW
70S. OTHERWISE...MADE A FEW TWEAKS TO THE DEWPOINTS TO LINE UP
TRENDS...AND UPDATED ZONES ALREADY SENT.
JLL
&&
.AVIATION...
/ISSUED 722 PM CDT WED SEP 5 2012/
FOR 00Z TAFS...
THERE ARE TWO MAIN CONCERNS FOR THIS TAF PACKAGE. THE FIRST CENTERS
AROUND TSRA/SHRA POTENTIAL FROM TS APPROACHING FROM NW. INDICATED A
VCSH AT MSL DUE TO UNCERTAINTY IN HOW THIS COMPLEX WILL HOLD
TOGETHER...BUT AMDS MAY BE NEEDED TO EITHER TERMINAL THIS EVENING IF
COMPLEX CONTINUES WITH CURRENT INTENSITY. THE TSRA CHANCES WILL ALSO
IMPACT FOG POTENTIAL FOR TONIGHT...SO HAVE MAINTAINED THE PREVIOUS
FORECAST IN TACT ATTM...BUT CHANGES WILL LIKELY BE NEEDED WITH 06Z
TAFS.
JLL
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 5, 6:22 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
722 PM CDT WED SEP 5 2012
ALZ001>010-016-TNZ076-096-097-061000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
722 PM CDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE TENNESSEE VALLEY THIS
EVENING...AND SOME OF THE STORMS ACROSS NORTHWEST ALABAMA MAY BE
STRONG OR MARGINALLY SEVERE...WITH GUSTY WINDS AND SMALL HAIL. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING OF WATER ON
AREA ROADWAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A LOW CHANCE OF MAINLY AFTERNOON AND EVENING STORMS WILL CONTINUE ON
THURSDAY. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR WITH THE
PASSAGE OF A STRONG COLD FRONT FRIDAY NIGHT INTO SATURDAY. AT THIS
TIME...IT APPEARS A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH THE PASSAGE OF THE COLD FRONT. THE MAIN RISKS WILL BE
STRONG WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...HOWEVER TIMELY REPORTS OF
WIND...HAIL...OR LOCALLY HEAVY RAINFALL IS GREATLY APPRECIATED.
In the hours before
Special weather statement, Sep 5, 7:29 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CDT WED SEP 5 2012
TNZ076-096-097-060200-
MOORE TN-LINCOLN TN-FRANKLIN TN-
829 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHEASTERN LINCOLN
AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 900 PM CDT...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LYNCHBURG AND HUNTLAND.
LAT...LON 3537 8626 3537 8627 3536 8624 3534 8624
3534 8623 3499 8586 3501 8627 3529 8647
3535 8638 3536 8633 3537 8633 3539 8630
3540 8629
TIME...MOT...LOC 0129Z 324DEG 45KT 3530 8634
SSHUMWAYSpecial weather statement, Sep 5, 7:33 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CDT WED SEP 5 2012
ALZ001>004-060200-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
833 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...NORTH CENTRAL
LAWRENCE...COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 900 PM
CDT...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF COLLINWOOD TO IUKA MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...UNDERWOOD-
PETERSVILLE...CHEROKEE...ROGERSVILLE...KILLEN...LEXINGTON...
ANDERSON...SAINT FLORIAN AND WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3500 8795 3500 8735 3490 8721 3483 8722
3450 8804 3463 8813 3489 8810 3492 8815
TIME...MOT...LOC 0129Z 320DEG 27KT 3510 8762 3486 8818
SSHUMWAYSpecial weather statement, Sep 5, 8:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CDT WED SEP 5 2012
ALZ001>004-060300-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
900 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LAWRENCE...COLBERT AND FRANKLIN COUNTIES UNTIL 1000
PM CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON
TO 7 MILES EAST OF TISHOMINGO...MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA...
RED BAY...TOWN CREEK...ROGERSVILLE...KILLEN...PHIL CAMPBELL...
LITTLEVILLE...LEIGHTON...LEXINGTON...NORTH COURTLAND...COURTLAND...
VINA...SAINT FLORIAN AND HODGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3467 8813 3501 8741 3500 8733 3479 8725
3477 8728 3476 8726 3476 8724 3459 8717
3431 8777 3432 8817 3438 8817
TIME...MOT...LOC 0157Z 351DEG 17KT 3495 8741 3462 8810
SSHUMWAYSpecial weather statement, Sep 5, 8:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT WED SEP 5 2012
ALZ006-009-TNZ076-096-097-060300-
MADISON AL-JACKSON AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
907 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
NORTHWESTERN JACKSON...SOUTH CENTRAL MOORE...EASTERN LINCOLN AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 1000 PM CDT...
AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUNTLAND...OR 9 MILES SOUTHWEST OF
WINCHESTER...MOVING SOUTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTLAND AND SKYLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3522 8617 3476 8592 3467 8623 3523 8651
TIME...MOT...LOC 0206Z 340DEG 20KT 3512 8625
SSHUMWAY
Special weather statement, Sep 5, 8:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 PM CDT WED SEP 5 2012
ALZ001-005-060300-
LAUDERDALE AL-LIMESTONE AL-
931 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAUDERDALE AND
LIMESTONE COUNTIES UNTIL 1000 PM CDT...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF ROGERSVILLE...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ELKMONT...LESTER AND MOORESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8707 3500 8698 3498 8680 3457 8683
3486 8727 3500 8714
TIME...MOT...LOC 0229Z 309DEG 14KT 3490 8714
SSHUMWAYSpecial weather statement, Sep 5, 8:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 PM CDT WED SEP 5 2012
ALZ004>007-TNZ096-060400-
MADISON AL-MORGAN AL-LAWRENCE AL-LIMESTONE AL-LINCOLN TN-
958 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...MORGAN...
SOUTHEASTERN LAWRENCE...SOUTHEASTERN LIMESTONE AND SOUTHWESTERN
LINCOLN COUNTIES UNTIL 1100 PM CDT...
AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF FAYETTEVILLE
TO 11 MILES NORTH OF DOUBLE SPRINGS...MOVING SOUTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...MOORES MILL...
MERIDIANVILLE...REDSTONE ARSENAL...HAZEL GREEN...HARVEST...TRINITY...
PRICEVILLE...FALKVILLE...FLINT CITY...TRIANA...SOMERVILLE AND
MOORESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3517 8658 3465 8641 3431 8697 3432 8744
TIME...MOT...LOC 0256Z 350DEG 23KT 3506 8663 3432 8738
SSHUMWAY
Lightning, Colbert
- When
- September 5, 9:15 PM CST
- Where
- Colbert County, 0.78 mi ENE of Allsboro
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 34.705, -88.108
Lightning struck a tree and moved over to a well house, which caused a surge of power into a home, igniting a fire. The lightning strike occurred about five miles south of highway 72 near the Alabama and Mississippi state line near Allsboro.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
- Damaging Winds in Illinois, September 5, 201265 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408466.